Hail, Jackson
- When
- May 23, 4:05 PM EST to 4:06 PM EST
- Where
- Jackson County, 0.69 mi S of Napoleon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -84.250
A trained spotter in Napoleon reported three quarters inch diameter hail.
A strong late afternoon thunderstorm affected portions of southeastern Jackson county, resulting in three quarters inch diameter hail in Napoleon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A strong late afternoon thunderstorm affected portions of southeastern Jackson county, resulting in three quarters inch diameter hail in Napoleon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 23, 3:17 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 417 PM EDT MON MAY 23 2011 LATEST UPDATE...ALL BUT AVIATION... .SYNOPSIS...(417 PM EDT MON MAY 23 2011) LOW PRESSURE OVER ONTARIO IS PUSHING A TROUGH THROUGH LOWER MICHIGAN. THIS TROUGH IS KICKING OFF SOME STORMS OVER THE SOUTHERN PART OF THE STATE. SOME OF THE STORMS COULD BE STRONG TO SEVERE LATE THIS AFTERNOON. DRY WEATHER IS EXPECTED LATER TONIGHT AS HIGH PRESSURE MOVES INTO THE STATE. ANOTHER LOW IN THE PLAINS WILL PUSH A WARM FRONT NORTH LATE TUEDAY AND WEDNESDAY. MORE STORMS ARE POSSIBLE THEN AND SOME COULD BE STRONG TO SEVERE ALONG/SOUTH OF I-94 WEDNESDAY AFTERNOON. COOLER WEATHER IS EXPECTED FOR THE END OF THE WEEK. && .SHORT TERM...(417 PM EDT MON MAY 23 2011) (TODAY THROUGH WEDNESDAY NIGHT) FORECAST CONCERNS DEAL WITH SVR POTENTIAL THIS EVENING AND AGAIN WEDNESDAY/WED NIGHT. SVR TSTM WATCH REMAINS IN EFFECT FOR THE FAR SE CWA UNTIL 10 PM. MESO ANALYSIS SHOWS LI/S AOA -1C WITH MUCAPES AROUND 1K J/KG. THE SFC TROUGH RESPONSIBLE FOR KICKING OFF THE STORMS IS PUSHING THROUGH THE CWA ATTM. INSTABILITY WILL LIKELY DIMINISH AS THE DAY PROGRESSES AND THE THREAT FOR STORMS WILL CORRESPONDINGLY DECREASE AS WELL. SOME WRAP AROUND SHOWERS WILL BE POSSIBLE THIS EVENING AS THE LOW OVER ONTARIO CONTINUES TO MOVE NORTHEAST. AS THE UPSTREAM RIDGE MOVES EAST...THE SHOWERS WILL PROBABLY DIMINISH BUT FORECAST SOUNDINGS SHOW QUITE A BIT OF LOW LEVEL MOISTURE BEING TRAPPED NEAR THE SFC. THUS I DON/T EXPECT SKIES TO TOTALLY CLEAR. TUESDAY LOOKS DRY WITH HIGH PRESSURE MOVING INTO THE REGION. THE NEXT PLAINS LOW WILL RAPIDLY PUSH A WARM FRONT NORTH TOWARD LOWER MICHIGAN WEDNESDAY. INCREASED POPS TO LIKLEY AS A RESULT. THE GFS IS A BIT MORE UNSTABLE WEDNESDAY THAN THE NAM AND SHOWS ELEVATED LI/S NEAR -2C AS THE WARM FRONT MOVES NORTH TO THE MI/IN BORDER LATE IN THE DAY. THE THREAT FOR STORMS WILL CONTINUE INTO THE NIGHT TIME. DOESN/T LOOK LIKE THE WARM FRONT WILL MOVE MUCH FARTHER NORTH WEDNESDAY NIGHT BUT THE LOW WILL MOVE TOWARD THE CWA AND WE/LL KEEP LIKELY TRW IN THE GRIDS FOR THE SRN 2/3. WIND WILL BE THE MAIN THREAT WED/WED NIGHT AS SHEAR VALUES ARE PROGD AOA 50KTS AND THE STORMS SHOULD BE ELEVATED HERE. && .LONG TERM...(417 PM EDT MON MAY 23 2011) (THURSDAY THROUGH MONDAY) COOLER WX EXPECTED FOR THE END OF THE WEEK AND THE HOLIDAY WEEKEND. THE UPPER TROUGH FOLLOWING THE SFC LOW AND THEN ANOTHER STRONG UPPER WAVE FOLLOWING A SIMILAR PATH WILL RESULT IN SHOWERS IN THE GRIDS THROUGH SUNDAY NIGHT. DON/T THINK THE WEEKEND WILL BE A WASHOUT...BUT ENOUGH INGREDIENTS LOOK TO BE PRESENT FOR SCT SHRA. TEMPS THU/FRI SHOULD ONLY CLIMB TO AROUND 60...BUT THEN WARM TO AROUND 70 OVER THE WEEKEND. && .AVIATION...(145 PM EDT MON MAY 23 2011) IT/S LOOKING LESS LIKELY THAT WE/LL SEE TSRA THIS AFTERNOON ACROSS THE AREA. MAIN BAND OF STORMS HAS PUSHED EAST AHEAD OF THE APPROACHING TROUGH. MOST IF NOT ALL OF THE TSRA DEVELOPMENT THIS AFTERNOON WILL BE SOUTH AND EAST OF THE TAF SITES. KJXN HAS THE BEST CHANCE AT SEEING A THUNDERSTORM BUT CONFIDENCE WASN/T HIGH ENOUGH TO INCLUDE IN THE TAF. LEFT A VCSH IN MOST OF THE TAFS TO ACCOUNT FOR A REMAINING SHOWER. ABUNDANT LOW LEVEL MOISTURE OVERNIGHT COULD LEAD TO SOME IFR CIGS AND MVFR VSBYS. && .MARINE...(417 PM EDT MON MAY 23 2011) BASED ON WAVES SEEN ON MARINE WEB CAMS...WE/LL EXTEND THE SCA INTO THE EVENING. GUSTY WINDS WILL DIMINISH THIS EVENING AS THE TROUGH MOVES THROUGH AND HIGH PRESSURE BUILDS IN. && .HYDROLOGY...(417 PM EDT MON MAY 23 2011) HEAVY RAIN IS NOT EXPECTED THROUGH TUESDAY. AREA RIVERS/STREAMS SHOULD CONTINUE TO SLOWLY FALL. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY THROUGH THIS EVENING ST. JOSEPH TO MANISTEE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: 93 AVIATION: 93 MARINE: 93 HYDROLOGY: 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 940 AM EDT MON MAY 23 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241045- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 940 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING SOUTHEAST OF A LINE FROM ROUGHLY SOUTH HAVEN TO ALMA LINE. ANY STORMS THAT DEVELOP WILL HAVE THE CAPABILITY TO PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...HEAVY RAIN AND WIND GUSTS TO 35 MPH. THUNDERSTORM MOVEMENT WILL BE OFF TO THE NORTHEAST AT 40 MPH. THE STRONGEST OF STORMS THIS AFTERNOON AND EVENING FOR PLACES LIKE KALAMAZOO...BATTLE CREEK...LANSING AND JACKSON COULD POTENTIALLY CONTAIN THUNDERSTORM DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO AROUND ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTER A DRY DAY ON TUESDAY...STORMS WILL BE POSSIBLE ONCE AGAIN WEDNESDAY INTO WEDNESDAY NIGHT. STORMS MAY BE SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY BETWEEN 200 PM AND 1000 PM. LMZ844>849-241045- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 940 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS WILL BE HAZARDOUS TO SMALLER CRAFT OUT ON LAKE MICHIGAN THROUGH THIS AFTERNOON AS SOUTHERLY WINDS OF 15 TO 25 KNOTS ARE EXPECTED. THUNDERSTORMS WILL ALSO POSE A HAZARD TO MARINERS TODAY WITH LIGHTNING AND HEAVY RAIN POSSIBLE. LOCALLY DENSE FOG CAN ALSO BE EXPECTED WITH WARM MOIST AIR PUSHING OUT OVER THE COLDER LAKE WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS...SOME OF WHICH MAY REACH SEVERE LEVELS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY BETWEEN 200 PM AND 1000 PM. DUKE MJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT MON MAY 23 2011
MIZ040-046-051-052-057>059-231715-
CLARE-CLINTON-GRATIOT-IONIA-ISABELLA-KENT-MONTCALM-
1210 PM EDT MON MAY 23 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHEAST
OF MOUNT PLEASANT TO 20 MILES SOUTHWEST OF IONIA...MOVING EAST AT 40
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FERRIS TWP... DELWIN... LEATON...
SARANAC... LAKE ODESSA... CLARKSVILLE...
VICKERYVILLE... CRYSTAL... BERLIN CENTER...
SEVILLE TWP... ELM HALL... RIVERDALE...
BUTTERNUT... SHEPHERD... PALO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4347 8460 4347 8436 4310 8436 4294 8447
4277 8520 4277 8544 4404 8461
TIME...MOT...LOC 1610Z 252DEG 34KT 4405 8450 4280 8532
JKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
111 PM EDT MON MAY 23 2011
MIZ052-058-059-231800-
CLINTON-GRATIOT-IONIA-
111 PM EDT MON MAY 23 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST
OF ST. JOHNS TO 25 MILES SOUTHWEST OF ST. JOHNS...MOVING EAST AT 30
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EUREKA... EAGLE... BANNISTER...
RILEY... WACOUSTA... ST. JOHNS...
DEWITT... ELSIE...
SLEEPY HOLLOW STATE PARK... OVID...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4283 8444 4278 8513 4337 8447 4340 8437
4291 8436
TIME...MOT...LOC 1711Z 250DEG 26KT 4335 8430 4282 8494
JKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
227 PM EDT MON MAY 23 2011
MIZ066-067-073-074-231930-
CALHOUN-EATON-INGHAM-JACKSON-
227 PM EDT MON MAY 23 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 45 MILES WEST OF JACKSON...MOVING NORTHEAST AT 45
MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TEKONSHA... HOMER... MARSHALL...
PULASKI... BABCOCK... ALBION...
HANOVER... CONCORD... LIBERTY TWP...
HORTON... SANDSTONE... SPRING ARBOR...
PARMA... SPRINGPORT... CLARK LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR SOUTH CENTRAL MICHIGAN.
&&
LAT...LON 4207 8414 4207 8529 4211 8529 4272 8417
4239 8412
TIME...MOT...LOC 1827Z 236DEG 49KT 4208 8514
JKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT MON MAY 23 2011 MIZ072-073-232030- CALHOUN-KALAMAZOO- 330 PM EDT MON MAY 23 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL ST. JOSEPH COUNTY... MOVING EAST AT 55 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FULTON... ATHENS... BURLINGTON... TEKONSHA... CERESCO... MARSHALL... BABCOCK... HOMER... ALBION... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR SOUTH CENTRAL MICHIGAN. && LAT...LON 4213 8557 4238 8472 4207 8472 4207 8554 TIME...MOT...LOC 1930Z 251DEG 47KT 4208 8540 JK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
452 PM EDT MON MAY 23 2011
MIZ074-232130-
JACKSON-
452 PM EDT MON MAY 23 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON COUNTY...MOVING EAST
AT 45 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MICHIGAN CENTER... NAPOLEON... LEONI...
BROOKLYN... GRASS LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR SOUTH CENTRAL MICHIGAN.
&&
LAT...LON 4207 8430 4207 8447 4221 8452 4232 8413
4210 8413
TIME...MOT...LOC 2052Z 253DEG 39KT 4215 8437
JKThe Detroit radar (KDTX), 88 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 hail. Local standard time, as filed.
A trained spotter in Napoleon reported three quarters inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293291.